Wyoming, 2020Damaging Winds in Wyoming, June 5 to 6, 2020
June 5 to 6, 2020 · NWS RIW · 3 events in 3 counties and zones
Strong thunderstorms developed over the Wind River Mountains and became severe as the moved northward as they tapped into strong mid level winds. Numerous official reporting stations indicated wind gusts past 58 mph in Fremont, Natrona and Johnson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed over the Wind River Mountains and became severe as the moved northward as they tapped into strong mid level winds. Numerous official reporting stations indicated wind gusts past 58 mph in Fremont, Natrona and Johnson Counties. The highest wind gust reported was 62 mph at the Buffalo, Wyoming airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 9:58 PM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 4, 9:58 PM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1058 PM MDT Thu Jun 4 2020
.SHORT TERM...This evening through Friday night
Issued at 251 PM MDT Thu Jun 4 2020
Early start to the shower activity in the far west this morning. A
weak vort within the westerly aloft seems to be responsible.
Convection appears to be weak at the time of this writing. Lifted
indices are positive in the west at the moment. Satl loop is
indicating trapped waves across the west at the moment indicative of
relatively stable air along with windy conditions in some areas(RKS
currently gusting to 56 mph coupled with 14 percent RH). Once the
clouds associated with these showers clear out, allowing for more
heating, we will see a fresh round of some convection today from the
next vort lobe later this afternoon and evening. Lifted indices are
progged to be around -3 in the far west, -1 over most areas, and -4
over Johnson County. With 30 knot westerly winds at 700mb today,
most convective cells will likely occur with gusty winds.
Thunderstorms will likely be most numerous in our northern zones
today closer to the jet energy. As thunderstorms develop in northern
Wyoming today due to the jet energy there, and they move east into
juicier air from where dew points are in the upper 30s to low 40s,
into where dew points are in the upper 40s, and where lifted indices
are already near -4, storms will strengthen in areas like northern
Johnson County today. In fact, SPC now has northeast Johnson County
in a slight risk area for severe weather for today.
The central and southern portions of the CWA east of the Divide as
well as Sweetwater County will have a minimum RH that will bottom
out to the low to mid teens this afternoon where brisk winds are
occurring. An RFD is addressing this.
Friday will be a quieter day as a flat ridge builds into the area
along with a resultant subsidence inversion. These warmer
temperatures aloft will suppress instability. The subsidence
inversion will begin to lose its identity later Friday afternoon, so
a few isolated thunderstorms could occur late in the day, especially
in the northwest where higher capes will be. Many areas on Friday
could see the hottest temperatures so far this season with highs in
the low to mid 90s in the Wind River and Big Horn Basins and 80s
elsewhere. The minimum RH will be in the low teens in the same areas
that the RFD is currently addressing now. The winds will be brisk,
but not as strong as today. An RFD will likely again be needed in
the same areas for Friday.
A closed low well off the Baja Ca coast will make landfall onto the
southern California Coast Friday and then become an open trough
Friday night. This trough will rapidly track northeast to Wyoming
Friday night. The GFS appears to be the fastest with this feature
and the Euro the slowest. Clouds and showers will increase sometime
during the night from the southwest from this feature Friday night.
This trough will deliver some active weather over the weekend which
my esteemed colleague will address in the long term.
.LONG TERM...Saturday through Thursday
Issued at 251 PM MDT Thu Jun 4 2020
The open trough over the southwest US will get ejected over Wyoming
during the day Saturday. This system will bring widespread rain
showers and thunderstorms through the day. Activity will start west
of the Divide, then spreading across the east in the afternoon.
Precipitable water values are in the 0.6 to 1 inch range so
precipitation will have the potential to be heavy at times. Models
are still a bit conflicted on the strength of storms. GFS has only a
few small areas of CAPE above 200 J/kg available, while NAM is
bringing in a large swath of 600 to 1000 J/kg across the western
mountains. I have split the difference, including heavy rain and
small hail into the grids for now.
On Sunday morning, models show a stout trough over the western U.S.
with the upper low centered over Oregon. The upper low is expected
to shift into central Idaho by 00Z Monday. Frontogenesis is expected
Sunday over the forecast area as the a strong west to east
baroclinic zone will develop across western/central Wyoming Sunday.
This strong Pacific cold front is then expected to surge east across
the forecast area Sunday night. The main mid-upper trough axis looks
to pull across the area on Monday/Monday night. There is a very good
chance of significant precipitation over the west as a strong jet
streak pulls across the area with decent QG forcing. Snow levels
over the far west could be down to around 8000 feet Sunday. Snow
levels will drop to valley floors west of the Divide Sunday night,
but the most of the precipitation should have shifted away, but
would not be surprised to see some snow in the western valleys and
basins Sunday night. Precipitation totals ar in the 0.50 to 1.00
inch range Saturday into Sunday night west of the Divide. Could see
a few inches of snow in the mountains while any higher amounts in
the lower elevation might run risk of some flooding. Will continue
to monitor.
The bulk of chances of precipitaion with this system will continue
until the trough axis pulls across the area Monday/Monday night. The
precipitation Monday is expected to be much lighter than what occurs
Sunday. A trailing shortwave could give a slight chance of shower
activity especially over the northwest and north on Tuesday.
Ridging develops Wednesday and Thursday with mainly dry conditions
and a warming trend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1056 PM MDT Thu Jun 4 2020
Light winds and VFR cigs continue through most of the next 24
hours. High cirrus will start to move across the region during the
day Friday, while gusty winds return during the afternoon. Most
areas will see lighter winds overnight Friday night, except for
KRKS, which remains 20G30kts and gusty. Rain showers begin to move
into southern and western WY Friday night, bringing cigs down at
KRKS/KBPI/KPNA after 06Z Saturday.
&&
.FIRE WEATHER...
Issued AT 251 PM MDT Thu Jun 4 2020
A weak weather system will move across the state and bring isolated
to widely scattered showers and thunderstorms, most numerous in
northern Wyoming for the rest of this afternoon. A gusty wind will
develop in the afternoon with some elevated fire behavior expected
in portions of central and southern Wyoming with relative humidity
falling to around 13 percent. Mixing and smoke dispersal will range
from good in portions of the north to excellent in the west and
south. Even hotter temperatures and slightly lower RH are expected
for Friday, but winds will be a little lighter. Still, elevated fire
conditions are also expected again Friday. Saturday will feature
unsettled weather with considerable cloudiness, along with showers
and thunderstorms, and increased wind. Much cooler and wet
conditions along with some mountain snow is expected by early next
week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Lipson
LONG TERM...Hulme
AVIATION...Straub
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 5, 2:32 AM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
332 AM MDT Fri Jun 5 2020
WYZ001>020-022>030-061215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
332 AM MDT Fri Jun 5 2020
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Elevated fire conditions across much of the lower elevations,
except for the far north.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...Widespread afternoon and evening thunderstorms. Some of
the thunderstorms could be strong to severe.
Sunday and Monday...Isolated to scattered showers and
thunderstorms. Higher elevation snow possible over far western
mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
Thunderstorm Wind, Johnson
- When
- June 5, 2:47 AM MST to 3:47 AM MST
- Where
- Johnson County, 13.02 mi SSW of Saddlestring to Buffalo Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.306, -106.981
An outflow boundary moving into the area from the thunderstorms to the south brought high winds to the Buffalo, Wyoming airport. The maximum reported wind was 64 mph.
Thunderstorm Wind, Natrona
- When
- June 5, 11:35 PM MST to June 6, 12:15 AM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
Severe thunderstorm winds occurred at the Natrona County airport. The maximum wind gusts reported was 60 mph.
Thunderstorm Wind, Fremont
- When
- June 5, 11:36 PM MST to June 6, 12:29 AM MST
- Where
- Fremont County, 6.61 mi NNE of Miners Delight to Riverton Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.618, -108.619
Winds gusted to 58 mph and 59 mph wind gusts at the Lander and Riverton ASOS sites, respectively. High gusts occurred in the mountains with several 76 mph wind gusts at Red Canyon near Highway 28.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897821, 897819, 897818.